Advertisement Loading
▾ Continue Below ▾

Risk Factors Linked To Pseudotumor Cerebri

Pseudotumor cerebri, also known as idiopathic intracranial hypertension, is a neurological condition in which there is abnormally high pressure in the brain. The elevated pressure develops when an excessive amount of cerebrospinal fluid builds up in the brain itself; this accumulation can happen because of increased cerebrospinal fluid production or decreased cerebrospinal fluid absorption. The symptoms of this benign condition mimic those of a malignant brain tumor. Patients typically have vision loss, blurry vision, or double vision, and they may also have dizziness, vomiting, and nausea. These symptoms are generally accompanied by tinnitus, trouble walking, stiffness in the neck, and frequent headaches. Some pseudotumor cerebri patients could develop depression, and lapses in short-term memory are common. To diagnose this condition, doctors perform a physical examination, including a neurological examination. Tests such as CT scans, MRI scans, eye function studies, and a spinal tap are used to confirm a diagnosis. Thankfully, there are effective treatments for pseudotumor cerebri.

The risk factors described below are often associated with pseudotumor cerebri.

Advertisement Loading
▾ Continue Below ▾

Certain Medications

PopularScience
Advertisement Loading
▾ Continue Below ▾

The use of certain medications can increase an individual's risk of developing pseudotumor cerebri. In particular, growth hormones, tetracycline, and excessive amounts of vitamin A are correlated with an elevated risk. Lithium and some types of steroid medication may also increase a patient's risk of pseudotumor cerebri. Patients taking one or more of these medications and who also have other risk factors for pseudotumor cerebri may wish to ask their medical team about switching medications. Doing so may reduce their risk, and alternatives are available in most cases. For example, lithium is an older medication commonly prescribed for mental health conditions. Newer, more effective medications are now available that don't adversely impact the patient's risk of pseudotumor cerebri. Tetracycline is an antibiotic, and many other antibiotics exist within the same category. If an alternate medication cannot be prescribed, patients at especially high risk of pseudotumor cerebri should try to take these medications for the shortest amount of time as they can and at the lowest effective dosage.

Learn more about the risk factors for pseudotumor cerebri now.

NEXT PAGE
Advertisement Loading
▾ Continue Below ▾
NEXT PAGE
Emily Fowler
NEXT PAGE
Advertisement Loading
▾ Continue Below ▾
Advertisement Loading
▾ Continue Below ▾

MORE FROM HEALTHPREP

    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾
    Advertisement Loading
    ▾ Continue Below ▾